Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 9, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 15, 2024, 10:35 PM CDT for 4 counties in Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2024, 10:35 PM CDT (03:35 UTC)
- Expired
- Apr 15, 2024, 11:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 8:07 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1902 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1980 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.8
The text
As transmitted.
484 WUUS53 KDDC 160335 SVRDDC KSC083-135-145-165-160415- /O.NEW.KDDC.SV.W.0009.240416T0335Z-240416T0415Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 1035 PM CDT Mon Apr 15 2024 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Southeastern Ness County in west central Kansas... Eastern Hodgeman County in southwestern Kansas... Northwestern Pawnee County in south central Kansas... Southwestern Rush County in central Kansas... * Until 1115 PM CDT. * At 1035 PM CDT, a severe thunderstorm was located near Jetmore, moving northeast at 50 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Hanston around 1040 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. A Tornado Watch remains in effect until 300 AM CDT for south central, central, southwestern and west central Kansas. && LAT...LON 3839 9914 3792 9979 3807 10001 3863 9956 TIME...MOT...LOC 0335Z 221DEG 42KT 3807 9982 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ SPRINGER
3 follow-up statements
416 WWUS53 KDDC 160346 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1046 PM CDT Mon Apr 15 2024 KSC083-135-145-165-160415- /O.CON.KDDC.SV.W.0009.000000T0000Z-240416T0415Z/ Ness KS-Hodgeman KS-Pawnee KS-Rush KS- 1046 PM CDT Mon Apr 15 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR SOUTHEASTERN NESS...NORTHEASTERN HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES... At 1045 PM CDT, a severe thunderstorm was located near Hanston, moving northeast at 50 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Nekoma and Rush Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 300 AM CDT for south central, central, southwestern and west central Kansas. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3839 9914 3805 9975 3816 9989 3863 9956 TIME...MOT...LOC 0345Z 221DEG 42KT 3817 9971 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ SPRINGER
242 WWUS53 KDDC 160357 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1057 PM CDT Mon Apr 15 2024 KSC083-135-145-165-160415- /O.CON.KDDC.SV.W.0009.000000T0000Z-240416T0415Z/ Ness KS-Hodgeman KS-Pawnee KS-Rush KS- 1057 PM CDT Mon Apr 15 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR SOUTHEASTERN NESS...NORTHEASTERN HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES... At 1057 PM CDT, a severe thunderstorm was located near Burdett, moving northeast at 50 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... McCracken, Rush Center, Alexander, Nekoma, and Hargrave. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 300 AM CDT for south central, central, southwestern and west central Kansas. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3842 9920 3816 9969 3825 9980 3863 9956 TIME...MOT...LOC 0357Z 221DEG 42KT 3828 9959 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ SPRINGER
126 WWUS53 KDDC 160405 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1105 PM CDT Mon Apr 15 2024 KSC083-135-145-165-160415- /O.EXP.KDDC.SV.W.0009.000000T0000Z-240416T0415Z/ Ness KS-Hodgeman KS-Pawnee KS-Rush KS- 1105 PM CDT Mon Apr 15 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS... NORTHEASTERN HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES WILL EXPIRE AT 1115 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until 300 AM CDT for south central, central, southwestern and west central Kansas. && LAT...LON 3842 9920 3816 9969 3825 9980 3863 9956 TIME...MOT...LOC 0405Z 221DEG 42KT 3835 9951 $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 5:22 PM CDT, 5 hours 13 minutes earlier. Its key messages:
- Scattered severe thunderstorms 7 PM - Midnight. Some storms severe with large hail and damaging winds, and tornadoes.
- Intense northwest winds and blowing dust Tuesday.
- Two cold fronts are expected, one on Thursday and another on Saturday, bringing much cooler air.
Area forecast discussion, Apr 15, 5:22 PM CDT, 5 hours 13 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 522 PM CDT Mon Apr 15 2024 .KEY MESSAGES... - Scattered severe thunderstorms 7 PM - Midnight. Some storms severe with large hail and damaging winds, and tornadoes. - Intense northwest winds and blowing dust Tuesday. - Two cold fronts are expected, one on Thursday and another on Saturday, bringing much cooler air. && .UPDATE... Issued at 509 PM CDT Mon Apr 15 2024 Mesoscale discussion 2215 observations are showing a mostly clear skies across southwest Kansas with little to no cu fields showing up. There is only a hint of some cumulus around Medicine Lodge to Pratt. In the upper levels the 500 mb closed low and jet streak is located in southeast Colorado and far southwest Kansas with a 988 mb surface low in the Nebraska panhandle. The dryline is located along US 283 and the Pacific cold front is located along the front range of the Rockies. Initial thoughts about the environment based off of the special balloon sounding and SPC mesoanalysis...the special balloon sounding at 20Z around Dodge City showed a very well mixed layer from the surface to the tropopause suggesting dry air has entrained into much of southwest Kansas with LCL values above 700 mb. The relative humidity values between the LCL and LFC levels are at 20-30% which suggest a lot of dry air is keeping the cloud development at bay. The hodograph didn't have much curvature at 0-2 km with weaker winds in the mid levels followed by strong winds in the anvil layer. This would suggest a lack of tornado development and hail threat up to baseball size. While many short term models earlier in the day suggested a supercell developing along the dryline the later we get into this event with little to no cumulus would suggest once the Pacific front starts overtaking the dryline and the lower level moisture increases with the 850 mb winds increasing after 7 pm this will be what we will have for severe weather. Basically storm development will be along the front and grow linear pretty quickly with large hail and damaging straight line winds the threat. Should we get a discrete supercell along the dryline before the cold front moves in this will be where our greatest tornado threat will be. && .SHORT TERM /THROUGH TUESDAY/... Issued at 237 PM CDT Mon Apr 15 2024 Dust may begin to reduce visibility slightly Today with the persistent strong gusty winds. A dust advisory is in effect for most of northwest Kansas. The RAP-Chem experimental model for surface dust concentration focuses all of hat higher pockets of dust sourcing in the eastern Colorado and northwest Kansas. Some areas of our forecast area bear watching though especially along the Colorado line out on highway 400, for potentially adding to the dust advisory. For this evening, the sever potential is enhanced with any developing storms as the 3km NAM/HRRR model hodographs indicate rather elongated sickle hodographs beginning around 6-7 pm, largely favorable for hail , but becoming strongly curved with time in the lowest 2 km heading into the mid and late evening, more supportive of wind and tornadoes. Confidence is high on supercell impacts during this early evening to late evening timeframe, At the same time the confidence is good with respect to area of initiation. Several members of the HREF ensembles agree on storms developing along the eastward sweeping cold front by mid evening, with an average starting point near Meade and Gray counties, lifting east northeast thereafter and exiting the northeasternmost counties (Hays to Stafford and Pratt), around midnight to 1 am. Following the severe weather risks, winds should taper down through the overnight with winds decoupling from the surface, but over the winds begin mixing post sunrise Tuesday, strong gusts to 40-50 mph will be common, with sustained winds in the westernmost counties seeing sustained winds possible to the high wind criterion of 40 mph and gust to 60 mph. These very strong northwesterly winds will create a serious risk for any north and south traveling vehicles , especially high profile vehicles. A high wind warning has replaced the high wind watch for Tuesday. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Issued at 237 PM CDT Mon Apr 15 2024 Ensemble members of the EC/GFS show essentially a dry forecast through at least the weekend, and even those member means on the weekend are sparse in number and light in qpf (only a few hundredths of rain). Wednesday night will bring a cold front that will limit the rest of the week and weekend largely to highs in the 50s, with lows in the 30s in the latter half of the week. The week 2 outlook has high confidence (60-70%) in temperatures leaning above average for late April, while to a lesser degree (about 35 %) confidence in leaning above average rainfall. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 500 PM CDT Mon Apr 15 2024 Strong to severe thunderstorms will be possible across portions of central Kansas and a small portion of southwest Kansas generally after 01-03Z this evening, potentially affecting the vicinity of KHYS and possibly KDDC. Otherwise, primarily VFR conditions are forecast throughout the period. Gusty south-southwest winds through late evening are expected to turn more westerly around 15 to 30kt generally after 04-06Z as a cold front pushes east through western Kansas. && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CDT /8 PM MDT/ this evening for KSZ030-043>045-061>064-074>078-084>088. High Wind Warning from 10 AM CDT /10 AM MDT/ to 7 PM CDT /7 PM MDT/ Tuesday for KSZ043-044-061>063-074-084. && UPDATE...Tatro SHORT TERM...Russell LONG TERM...Russell AVIATION...JJohnson
Hazardous weather outlook, Apr 15, 2:33 AM CDT, 20 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 233 AM CDT Mon Apr 15 2024 KSZ030-031-043>046-061>066-074>081-084>090-160745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 233 AM CDT Mon Apr 15 2024 /133 AM MDT Mon Apr 15 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Monday. Strong south winds are expected, gusting 40-50 mph. Areas of blowing dust are expected. Scattered thunderstorms are expected Monday evening and Monday night. Some storms are expected to be severe, producing large hail and damaging winds. Some tornadoes are possible east of US 283 after 7 pm. .DAYS TWO THROUGH SEVEN...Tuesday through Saturday. Intense northwest winds are expected Tuesday, with gusts of 50-60 mph, strongest on the higher terrain of the western counties, along and west of US 83. Areas of blowing dust are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected to be required after 7 pm Monday through Monday night. Turner
In the hours before
Special weather statement, Apr 15, 9:48 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
948 PM CDT Mon Apr 15 2024
KSZ064-077-078-160315-
Gray KS-Hodgeman KS-Ford KS-
948 PM CDT Mon Apr 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FORD...SOUTHWESTERN
HODGEMAN AND EASTERN GRAY COUNTIES THROUGH 1015 PM CDT...
At 948 PM CDT, Doppler radar was tracking a strong thunderstorm very
near The Haggard Elev, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Howell around 1000 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 AM CDT for southwestern
Kansas.
&&
LAT...LON 3759 10042 3800 10025 3800 10023 3806 10023
3810 10021 3797 9983 3751 10020
TIME...MOT...LOC 0248Z 205DEG 44KT 3762 10029
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, Apr 15, 10:13 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1013 PM CDT Mon Apr 15 2024
KSZ045-046-064-065-078-160400-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-Ford KS-
1013 PM CDT Mon Apr 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL FORD...
SOUTHEASTERN NESS...HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN
RUSH COUNTIES THROUGH 1100 PM CDT...
At 1013 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Dodge City, moving northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Jetmore around 1025 PM CDT.
Hanston around 1030 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 AM CDT for south central,
central, southwestern and west central Kansas.
&&
LAT...LON 3826 9931 3809 9954 3809 9957 3806 9957
3776 9996 3789 10016 3848 9971
TIME...MOT...LOC 0313Z 218DEG 49KT 3789 9999
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SPRINGERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 9:48 PM CDT | Special Weather Statement | DDC | Ford | 27 min |
| Apr 15, 10:13 PM CDT | Special Weather Statement | DDC | Hodgeman | 47 min |
| Apr 15, 11:55 PM CDT | Special Weather Statement | DDC | Hodgeman, Ness | 50 min |
| Apr 16, 12:02 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness, Trego | 43 min |
| Apr 16, 1:00 AM CDT | Special Weather Statement | DDC | Ellis | 30 min |
| Apr 16, 2:00 AM CDT | Special Weather Statement | DDC | Barber | 30 min |
| Apr 16, 2:55 AM CDT | Special Weather Statement | DDC | Rush | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.